Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 411, NWS Birmingham, AL

August 27, 2003Fayette County, Lamar County, Pickens County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 27, 2003, 4:25 PM CDT for Fayette County, Lamar County, Pickens County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2003, 4:25 PM CDT (21:25 UTC)
Expired
Aug 27, 2003, 5:00 PM CDT
In force
35 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Fayette County, AL, Lamar County, AL, Pickens County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2067 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2067 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

062 
WUUS54 KBMX 272125
SVRBHM
ALC057-075-107-272200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
425 PM CDT WED AUG 27 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN WEST CENTRAL ALABAMA
  LAMAR COUNTY IN WEST CENTRAL ALABAMA
  NORTHERN PICKENS COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 500 PM CDT

* AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PALMETTO...MOVING NORTH AT 15 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BELK...
FAYETTE AND KENNEDY.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3341 8801 3349 8784 3381 8782 3383 8803

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:00 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 27, 2:00 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
200 PM CDT WED AUG 27 2003

LITTLE CHANGE EXPECTED IN CURRENT WEATHER PATTERN THROUGH FRIDAY AS
A HIGH PRESSURE RIDGE REMAINS OVER THE REGION. WE SHOULD SEE
SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY, MAINLY DURING THE
AFTERNOON AND EARLY EVENING. THE MODELS HAVE BEEN SUGGESTING SOME
CHANGE FOR THE WEEKEND WITH THE GULF OPENING UP AND MOISTURE
INCREASING. A TROPICAL WAVE IS FORECAST TO MOVE INTO THE EASTERN GULF
OF MEXICO THEN NORTH ACROSS THE SOUTHEAST U.S. BECAUSE OF THIS I HAVE
DECREASED WEEKEND HIGH TEMPERATURES JUST A BIT AND INCREASED THE
POPS.

.PRELIMINARY NUMBERS...
BHM 73 90 72 90 72 / 20 30 20 30
MGM 74 91 73 91 73 / 20 30 20 30

.BHM...NONE.
Hazardous weather outlook, Aug 27, 1:16 PM CDT, 3 hours 9 minutes before
ALZ011>015-017>050-272000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
116 PM CDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY THROUGH TONIGHT.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 4:23 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee37 min
Aug 27, 5:10 PM CDTSevere Thunderstorm WarningBMXSt. Clair35 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.